Annals of Functional Analysis

Kaplansky's and Michael's problems‎: ‎a survey

Jean Esterle

Full-text: Open access

Abstract

‎I‎. ‎Kaplansky showed in 1947 that every submultiplicative norm $\Vert‎ . ‎\Vert$ on the algebra ${\mathcal C}(K)$ of complex--valued‎ ‎functions on an infinite compact space $K$ satisfies $\Vert f \Vert‎ ‎\ge \Vert f \Vert _K$ for every $f \in {\mathcal C}(K),$ where‎ ‎$\Vert f \Vert _K=max_{t \in K} \vert f(t)\vert $ denotes the‎ ‎standard norm on ${\mathcal C}(K).$ He asked whether all‎ ‎submultiplicative norms $\Vert‎ . ‎\Vert$ were in fact equivalent to‎ ‎the standard norm (which is obviously true for finite compact‎ ‎spaces)‎, ‎or equivalently‎, ‎whether all homomorphisms from ${\mathcal‎ ‎C}(K)$ into a Banach algebra were continuous‎. ‎This problem turned‎ ‎out to be undecidable in ZFC‎, ‎and we will discuss here some recent‎ ‎progress due to Pham and open questions concerning the structure of‎ ‎the set of nonmaximal prime ideals of ${\mathcal C}(K)$ which are‎ ‎closed with respect to a discontinuous submultiplicative norm on‎ ‎${\mathcal C}(K)$ when the continuum hypothesis is assumed‎. ‎We will‎ ‎also discuss the existence of discontinuous characters on Fr\'echet‎ ‎algebras (Michael's problem)‎, ‎a long standing problem which remains‎ ‎unsolved‎. ‎The Mittag--Leffler theorem on inverse limits of complete‎ ‎metric spaces plays an essential role in the literature concerning‎ ‎both problems‎.

Article information

Source
Ann. Funct. Anal., Volume 3, Number 2 (2012), 66-88.

Dates
First available in Project Euclid: 12 May 2014

Permanent link to this document
https://projecteuclid.org/euclid.afa/1399899933

Digital Object Identifier
doi:10.15352/afa/1399899933

Mathematical Reviews number (MathSciNet)
MR2948389

Zentralblatt MATH identifier
1263.46037

Subjects
Primary: 46H40: Automatic continuity
Secondary: 32A10‎ ‎46J10‎ ‎46J45

Keywords
Mittag-Leffler theorem ‎continuity of characters ‎Fr\'echet algebras ‎Banach algebras ‎continuum hypothesis

Citation

Esterle, Jean. Kaplansky's and Michael's problems‎: ‎a survey. Ann. Funct. Anal. 3 (2012), no. 2, 66--88. doi:10.15352/afa/1399899933. https://projecteuclid.org/euclid.afa/1399899933


Export citation

References

  • G.R. Allan, Embedding the algebra of all formal power series in a Banach algebra, Proc. London Math. Soc. 25 (1972), no. 3, 329–340.
  • G.R. Allan, Elements of finite closed descent in a Banach algebra, J. London Math. Soc. 7 (1974), no. 2, 462–466.
  • M. Akkar, Sur la structure des algèbres topologiques localement multiplicativement convexes, C. R. Acad. Sci. Paris 279 (1974), 941–944.
  • R. Arens, Dense inverse limits rings, Michigan Math. J. 5 (1958), 169–182.
  • R. Arens and A.P. Calderon, Analytic functions of several Banach algebras elements, Annals of Math. 62 (1955), 204–216.
  • W.G. Bade and P.C. Curtis, Jr. Homomorphisms of commutative Banach algebras, Amer. J. Math. 82 (1960), 589–608.
  • E. Bedford and J. Smillie, Fatou–Bieberbach domains arising from polynomial automorphisms, Indiana Univ. Math. J. 40 (1991), no. 2, 789–792.
  • G.T. Buzzard and J.H. Hubbard, A Fatou–Bieberbach domain avoiding a neighborhood of a variety of codimension 2, Math. Ann. 316 (2000), no. 4, 699–702.
  • T.G. Chen, A class of Fatou–Bieberbach domain in $\textbf{C}^3$, Math. Sci. Res. Hot-Line 5 (2001), no. 12, 39-45.
  • T.G. Chen and K.Y. Chen, A class of $n$–dimensional complex Henon maps and Fatou–Bieberbach domains in $\bold C^n$, Math. Sci. Res. J. 7 (2003), no. 6, 221–229.
  • D. Clayton, A reduction of the continuous homomorphism problem for F–algebras, Rocky Mountain J. Math. 5 (1975), 337–344.
  • H.G. Dales, Automatic continuity: a survey, Bull. London Math. Soc. 10 (1978), 129–183.
  • H.G. Dales, A discontinuous homomorphism from ${\mathcal C}(X),$ Amer. J. Math. 101 (1979), 647–734.
  • H.G. Dales, Banach algebras and automatic continuity, London Mathematical Society Monographs, New Series, vol 24, The Clarendon Press, Oxford, 2000.
  • H.G. Dales and J. Esterle, Discontinuous homorphisms from C(X), Bull. Amer. Math. Soc. 83 (1977), 257–259.
  • H.G. Dales and W.H. Woodin, An introduction to independence for analysts, London Mathematical Society Lecture Notes Series, vol. 115, Cambridge University Press, Cambridge, 1987.
  • H.G. Dales and W.H. Woodin, Super–real fields: totally ordered fields with additional structure, London Mathematical Society Monographs, Vol. 14, Clarendon Press, Oxford, 1996.
  • P.G. Dixon and J. Esterle, Michael's problem and the Poincaré-Fatou-Bieberbach phenomenon, Bull. Amer. Math. Soc. (N.S.) 118 (1986), no. 2, 127–187.
  • P.G. Dixon and D.H. Fremlin, A remark concerning multiplicative functionals on LMC algebras, J. London Math. Soc. 5 (1972), 231–232.
  • J. Esterle, Semi-normes sur ${\mathcal C}(K)$, Proc. London Math. Soc. 36 (1978), no. 3, 27–45.
  • J. Esterle, Solution d'un problème d'Erd$\ddot{o}$s, Gillman et Henriksen et application à l'étude des homomorphismes de ${\mathcal C}(K)$, Acta Math. Acad. Sci. Hungar. 30 (1977), no. 1-2, 113–127.
  • J. Esterle, Sur l'existence d'un homomorphisme discontinu de ${\mathcal C}(K)$, Proc. London Math. Soc. 36 (1978), no. 3, 46–58.
  • J. Esterle, Injection de semigroupes divisibles dans des algèbres de convolution et construction d'homomorphismes discontinus de ${\mathcal C}(K),$ Proc. London Math. Soc. 36 (1978), no. 3, 59–85.
  • J. Esterle, Homomorphismes discontinus des algèbres de Banach commutatives séparables, Studia Math. 66 (1979), no. 2, 119–141.
  • J. Esterle, Theorems of Gelʹfand-Mazur type and continuity of epimorphisms from ${\mathcal C}(K)$, J. Funct. Anal. 36 (1980), no. 3, 273–286.
  • J. Esterle, Universal properties of some commutative radical Banach algebras, J. Reine Angew. Math. 321 (1981), 1–24.
  • J. Esterle, Picard's theorem, Mittag-Leffler methods, and continuity of characters on Fréchet algebras, Ann. Sci. Ecole Norm. Sup. 29 (1996), no. 4, 539–582.
  • J. Esterle, Remarques sur les théorèmes d'immersion de Hahn et de Hausdorff et sur les corps de séries formelles, Quaterly J. Oxford 51 (2000), no. 2, 211–219.
  • J. Esterle, Closed prime ideals for discontinuous algebra seminorms on ${\mathcal C}(K)$, preprint.
  • J.E. Fornæ ss and N. Sibony, Complex Hénon mappings in $\textbf{C}^2$ and Fatou–Bieberbach domains, Duke Math. J. 65 (1992), no. 2, 345–380.
  • W.E. Fornæ ss, Fatou–Bieberbach domains, Internat. J. Math. 16 (2005), no. 10, 1119–1130.
  • W.E. Fornæ ss, A Fatou–Bieberbach domain in $\mathbb C^2$ which is not Runge, Math. Ann. 340 (2008), no. 4, 775–780.
  • R. Frankiewicz and P. Zbierski, Hausdorff gaps and limits, Van Nostrand, New–York, 1994.
  • H. G. Garnir, Solovay's axiom and functional analysis. Functional analysis and its applications (Internat. Conf., Eleventh Anniversary of Matscience, Madras, 1973; dedicated to Alladi Ramakrishnan), Lecture Notes in Math., Vol. 399, Springer, Berlin, 1974, 189–204.
  • J. Globevnik, On Fatou–Bieberbach domains, Math. Z. 229 (1998), no. 1, 91–106.
  • H. Hahn, Uber die nichtarchimedischen Gro$\beta$ensysteme, Sitzungsberichte der Kaiserlichen Akademie der Wissenschaften, Wien, Mathematisch - Naturwissenschaftliche Klasse (Wien. Ber.) 116 (1907), 601–655.
  • T. Kimura, On Fatou–Bieberbach domains in $\textbf{C}^2$, J. Fac. Sci. Univ. Tokyo Sect. 1 A Math. 35 (1988), no. 1, 103–148.
  • S. Mac Lane, The universality of power series fields, Bull. Amer. Math. Soc. 45 (1939), 888–890.
  • C. Meneghini Des domaines de Fatou–Bieberbach à plusieurs feuillets, Rend. Sem. Mat. Univ. Padova 112 (2004), 131–139.
  • E.A. Michael, Locally multiplicatively-convex topological algebras, Memoirs Amer. Math. Soc. 11 (1952).
  • H. L. Pham, The kernels of radical homomorphisms and intersections of prime ideals, Trans. A.M.S 360 (2008), no. 2, 1057–1088.
  • H. L. Pham, Uncountable families of prime $z$-ideals in ${\mathcal C}_0(\mathbb R)$, Bull. London Math. Soc. 41 (2009), no. 2, 354–366.
  • H. L. Pham, The kernels and continuity ideals of homomorphisms from $C_0(\Omega),$ J. Aust. Math. Soc. 88 (2010), no. 1, 103–130.
  • J.P. Rosay and W. Rudin, Growth of volume in Fatou–Bieberbach regions, Publ. Res. Inst. Math. Sci. 29 (1993), no. 1, 161–166.
  • D.-S. Shah, On seminormed rings with involution, Izvestiya Akad. Nauk SSSR, Ser. Mat. 23 (1959), 509–528 (in Russian).
  • W. Sierpiński, Sur une propriété des ensembles ordonnés, Fund. Math. 36 (1949), 56–67.
  • A.M. Sinclair, Automatic continuity of linear operators, London Mathematical Society Lecture Note Series, No. 21. Cambridge University Press, Cambridge-New York-Melbourne, 1976.
  • A.M. Sinclair, Homomorphisms from $C_0({\mathbb R})$, J. London Math. Soc. 11 (1975), no. 2, 165–174.
  • R.M. Solovay, A model of set theory in which every set of reals is Lebesgue measurable, Annals of Math. 92 (1970), no. 2, 1–56.
  • B. Stensones, Fatou-Bieberbach Domains with ${\mathcal C}^{\infty}$-Smooth Boundary, Ann. of Math. 145 (1997), no. 2, 365–377.
  • L.R. Vivas, Fatou–Bieberbach domains and automorphisms of ${\mathbb C}^k$ tangent to the identity, Thesis (Ph.D.) University of Michigan (2009) 58 pp. ISBN: 978-1109-44016-4.
  • M.P. Thomas, The image of a derivation is contained in the radical, Annals of Math. 128 (1988), 435–460.
  • W.H. Woodin, A Discontinuous Homomorphism from C(X) without CH, J. London Math. Soc. 48 (1993), no. 2, 299–315.
  • W. Zelazko, private discussion.